Stevens-Johnson Syndrome Symptoms

This Dangerous Condition Can Be a Side Effect of Lamictal

Stevens-Johnson Syndrome - one form of rash
Stevens-Johnson Syndrome - one form of rash. Erythema Multiforme

Stevens-Johnson syndrome is an illness that can be disfiguring or even life-threatening, especially if not treated immediately. This condition can appear as a side effect of the anticonvulsant medication Lamictal (lamotrigine), which is used as a mood stabilizer in the treatment of bipolar disorder. Most of the cases of Stevens-Johnson syndrome being linked to Lamictal occurred early on in treatment when the dose was increased rapidly.

Some skin reactions may occur with Lamictal, but most will not go on to a serious rash or Stevens-Johnson syndrome.

There are other causes of SJS (erythema multiforme). See Stevens-Johnson Syndrome - Definition for addidtional information.

If you are taking Lamictal, it's important for you to be aware of the symptoms of Stevens-Johnson syndrome so you can recognize them when they first occur. You should bring any rash to the attention of your doctor.

The syndrome may (or may not) begin several days before the rash appears, and may appear to be a flu-like illness with symptoms such as headache, fever, sore throat, cough, burning eyes, diarrhea, and vomiting. If these occur, there's no particular reason to be worried -- it could be something else entirely; however, if the more serious skin reactions appear later, be sure to tell your doctor about the earlier symptoms you had as well.

Serious Stevens-Johnson syndrome symptoms include:

  • A quickly spreading purple or red rash
  • Widespread skin pain
  • Swelling of the face and/or tongue
  • Blisters on mucus membranes, especially in the mouth, nose or eyes (may also occur in the genital area)
  • Hives
  • Shedding of skin

If you have these symptoms, stop taking Lamictal at once and seek immediate medical attention.

Continue Reading